Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Antibiotics, Sustiva, Truvada and loose stools
Feb 20, 2008

Hey! Haven't found anything about this elsewhere. I had a Nocardia pneumonia about a year ago and took Septrim Forte for six months to battle it. Last November, my MD took me off the Septrim; however, this past month he put me back on it as a preventive measure for having only 84CD4s (VL undetectable). The problem is, the Septrim loosens my stools to the point of diaharea. I wonder if it is because of the Sustiva (which has given me little problem in terms of side effects, Electric Dreams, a little depression, but nothing else). Is it normal for one to take such antibiotics for the long-haul until the CD4s are back up to over 200? I am very concerned about my intestinal flora, if my stools are so watery I wonder if my digestion is working properly, if I am getting all the benefits from my diet, if I will only be complicating things by taking more meds to control the stools. I mention that during the original treatment I took the Septrim twice daily, while now it is once every other day, with B12 pills to counteract the depletion of such caused by the Septrum. I agree with the regimine of preventive medicine, don't want to get the pneumonia again, but am really concerned about keeping my intestinal flora in good shape and worry that such regular use of antibiotics will do more harm than good, am I trading one bad thing for another that might be worse? Thanks in advance for your comments. Peace, Pica.

Response from Dr. Henry

Septra (Bactrim or TMP/SMX) is recommended for HIV+ persons while the CD4 count < 200 to prevent Pneumocystis and other infections. Most patients experience minimal gut side effects from even long term use of that antibiotic. Truvada and less often Sustiva can trigger loose stools in some patients. There are a number of interventions that can be tried to help manage the loose stools that can be discussed with your HIV provider. Other causes of loose stools (infections, lactose intolerance, gluten intolerance and many more) need to be considered in many cases after a complete history and physical. KH



Previous
PPE and second effects after a week
Next
No sexdrive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement